Alert archive / Minnesota / Flash Flood Warnings in 1997
Flash Flood Warning 5, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jun 24, 1997, 4:58 PM CDT for Lake County, Saint Louis County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1997, 4:58 PM CDT (21:58 UTC)
- Expired
- Jun 24, 1997, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 83 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 242202 FFWDLH MNC075-137-250100- BULLETIN-IMMEDIATE BROADCAST REQUESTED/EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DULUTH MN 458 PM CDT TUE JUN 24 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WARNING FOR SOUTHERN ST LOUIS COUNTY AND SOUTHERN LAKE COUNTY...INCLUDING DULUTH AND TWO HARBORS. TORRENTIAL RAINFALL WHICH FELL DURING THE DAY AND OVERNIGHT WAS CAUSING SUBSTANTIAL FLOODING PROBLEMS IN SOME SECTIONS OF DULUTH. AT 5 PM...THE DULUTH FIRE CHIEF REPORTED EXTENSIVE FLOODING IN THE LAKESIDE DIVISION OF DULUTH...WITH WATER CLOSING SOME ROADS...AND LONDON ROAD NEARLY IMPASSIBLE DUE TO FLOWING WATER. THE CULVERTS AND STREAMS WERE NOT ABLE TO HANDLE THE DELUGE OF WATER. SOME SPOTS ON LONDON ROAD AND SUPERIOR STREET HAD 2 TO 3 FEET OF WATER IN SOME PLACES. SOME STREAMS WERE ALSO REPORTEDLY OVERFLOWING THEIR BANKS...INCLUDING THE LESTER RIVER...AND ANOTHER STREAM LOCATED BETWEEN 45TH AND 47TH AVENUE EAST NEAR PEABODY STREET. OTHER FLOODING PROBLEMS WERE REPORTED ALONG THE SNIVELY BOULEVARD AND JEAN DULUTH AREAS...AND THE SOUTHBOUND LANE OF HIGHWAY 53 ONE QUARTER MILE NORTH OF STEBNER ROAD IN THE MILLER HILL AREA WAS CLOSED AS WELL. THE RAIN WILL LET UP FOR A WHILE INTO THE EARLY EVENING...BUT DOPPLER RADAR WAS SHOWING ANOTHER AREA OF RAINFALL DEVELOPING IN CENTRAL MINNESOTA WHICH WILL MOVE EASTWARD DURING THE EVENING. THESE SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE TWIN PORTS AND THE NORTH SHORE BETWEEN 6 AND 7 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVERV TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. DAP &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:44 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 24, 2:44 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 243 PM CDT TUE JUN 24 1997 FORECAST PROBLEM TONIGHT IS DECREASING CONVECTION FROM WEST TO EAST NOT MUCH TIME TO LOOK AT THINGS WITH A VARIETY OF THINGS GOING ON. FIRST ISSUE IS THE DROPPING OF THE FLASH FLOOD WATCH IN THE NW PORTION OF THE CWA AT THE 4PM ZONE ISSUANCE. MAJOR MOISTURE PLUME HAS BEGUN TO SHIFT EASTWARD WITH THE DEVELOPING LOW PRESSURE CENTER IN NORTHERN MN SO THREAT OF FLASH FLOODING FOR THIS AREA IS SUBSIDING. COORD WITH MPX ABOUT THIS. LINGERING SHOWERS AND THUNDERSTORMS SHOULD WORK THEIR WAY OUT OF NORTHEASTERN MN BY LATE EVENING. LARGEST CONCERN IS IN NW WISCONSIN WHERE SIGNIFICANT HEATING...LOW LEVEL JET AND LOW LEVEL SHEAR HAVE COME TOGETHER FOR TORNADO WATCH 514. CAPES OF AROUND 3000 IN THIS AREA SHOULD ALLOW RAPID DEVELOPMENT OF THUNDERSTORMS LATE THIS AFTERNOON INTO EVENING. THE TIMING OF THE BOX SEEMS GOOD WITH GENERAL SHOWERS AND THUNDERSTORMS PE<RSISTING INTO THE EARLY MORNING HOURS. AS FOR OVERNIGHT LOWS...PREFER SOMEWHAT COOLER FAN GUIDANCE OVER FWC VALUES FOR NE MINNESOTA. LOWS IN NW WISCONSIN SHOULD REMAIN IN THE 60 TO 65 DEGREE RANGE. BRAMER
Nearby
Flash Flood Warnings in Minnesota, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.